Medical Specialty >> Rheumatology

Doctors Lounge - Rheumatology Answers

Back to Rheumatology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/21/2017.

Forum Name: Rheumatology Topics

Question: Thyroid and autoimmune


 brokenseraph - Sun Apr 15, 2007 7:36 pm

I had some strange lab results and was curious as to if there are other autoimmune diseases that cause thyroid problems besides graves and hashimotos.

My total T4 was high and my T3 very low. My TSH is smack in the middle and I have symptoms of both hypo and hyper thryoidism (or standard autoimmune symptoms, arthralgias, telangiectasia, constricted resperation, migraines, skin changes, fatigue, etc)
I was curious if there is anything else that would attack the thyroid since my ANA is negative and I am negative for thyroid antibodies.

Also it seems uncommon to have joint pain in your hands, feet, elbows, knees with thyroid problems. Is this something that occurs or is it just hips and elbows that are affected with hashimotos?
 Dr. Chan Lowe - Sat Apr 21, 2007 8:34 pm

User avatar Hashimotos's can cause joint pain in many joints of the body.

Regarding your hormone levles, THS is the most sensitive marker of the body's need for thyroid hormone. If your TSH is normal, your body is not experiencing too much or too little thyroid hormone. Many factors can influence total levels of T3 and T4. I would recommend you have a free T4 level checked. It is likely that this level will be normal since your TSH is normal.

Your symptoms may be rheumatologically related. I would recommend that you see your doctorl and possibly a rheumatologist for further work up.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us